Jump to content
DwayneEMTP

A try at some mental gymnastics. Suspension trauma.

Recommended Posts

I do not want to give potential answers or discussion points away; however, it my be worth your time looking up the concepts of suspension syndrome and reflow syndrome. The pathophyisology of these concepts may have particular relevance to this scenario.

Regarding sodium bicarbonate administration. One needs to be particularly careful. Administering Sodium bicarbonate can shift a certain chemical process to the left creating more Carbon dioxide. If a patient is not being ventilated effectively, this can create new problems.

  • Like 1

Share this post


Link to post
Share on other sites

Yeah, that's kind of why I was trying to get someone, anyone, to commit to bicarb. I'm not pretending to understand all of the issues clearly, but only enough to be afraid of causing any kind of significant shift to the left..

Most of the protocols that I've seen say something to the effect, "Consider Sodium Bicarb" yet I can't remember them ever explaining what I would consider exactly, or what my tipping points might be for those considerations. I know we're taught to look for ECG changes, but though I can imagine the changes, I can't remember them exactly as taught, and staying with the no research context of the thread would be really unfomfortable pushing bicarb without more clearly specific indicators.

Share this post


Link to post
Share on other sites

After looking up that info...I was kind of on the right track? Thanks for the direction on where to look for more info ch!

Share this post


Link to post
Share on other sites

Rhabdo and acidosis causes hyperkalemia which can cause arrhythmias, sine waves...death

Looking for signs of hyperkalmia on the ECG, tall tented T waves, sine waves, with a history of the potential for acidosis would be a good enough indication for me to want to give bicarb. I rather control a patients breathing than have to try to control an arrhythmia.

I have heard of medical control being called for the placement if tourniquets before releasing the pressure from the extremities to stop the flow of blood to rush to the core.

Bicarb would be indicated here under medical direction for me at 1meq/kg. maintenance of 0.25meq/kg/h.

Fluid bolts, 0.9NS at 10mg/kg so not to overload the system.

Edited by Curiosity
  • Like 1

Share this post


Link to post
Share on other sites

In theory you were on the right track...whether or not the theory is valid is up for debate... :-) (Edit: in reference to Kate, was posting at the same time as Curiosity.)

Share this post


Link to post
Share on other sites

I know what I'm doing the rest of break... reading up on suspension syndrome and acid/bases again!

On another note, anyone heard of suspension syndrome causing SIADH? A nurse friend of mine mentioned it but I can't find any data to back it up...

  • Like 1

Share this post


Link to post
Share on other sites

Go ahead and take a look at suspension trauma/issues...let's see if what you find surprises you in the context of this discussion...

Share this post


Link to post
Share on other sites

I do remember learning this in school....I remember a scenario we got and how we worked it, but I'm not going to say anything yet.

Share this post


Link to post
Share on other sites

If we are really worried about hyperkalaemia and it's lethal cardiac effects, is Sodium bicarbonate the first medication we should be thinking about?

  • Like 1

Share this post


Link to post
Share on other sites

Now we're outside my comfort zone but here's how I understand it. Treatment depends on the reason for the hyperkalemia. In this instance, it is due to the acidosis due to the anaerobic metabolism due to the rhabdo. Correcting acidosis with bicarb will control the hyperkalemia. Albuterol and insulin is also helpful in causing a K+ shift therefor decreasing serum K+ levels.

Share this post


Link to post
Share on other sites

×
×
  • Create New...